Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 112, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 14, 1998, 4:01 PM EDT for Brevard County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1998, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 14, 1998, 5:05 PM EDT
- In force
- 64 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:25 PM EDT | Thunderstorm Wind 50 | Merritt Is, FL | Thunderstorm winds blew down power lines in three locations in Merritt Island. |
| Aug 14, 4:35 PM EDT | Thunderstorm Wind 50 | Indian Harbour Beach, FL | Thunderstorm winds blew down power lines in Indian Harbour Beach. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 142001 RRA
SVRMLB
FLC009-142105-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT FRI AUG 14 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREVARD COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 505 PM EDT
* AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ABOUT 1 MILE SOUTH OF SHARPES. MOVEMENT WAS
SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COCOA AND MERRITT ISLAND BY 410 PM
ROCKLEDGE BY 415 PM
SUNTREE AND VIERA BY 420 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:59 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 14, 1:59 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 159 PM EDT FRI AUG 14 1998 MAIN FORECAST PROBLEMS THIS ISSUANCE WILL BE TSRA CHANCES AND WHERE BEST AREAS OF TSRA WILL OCCUR THROUGH THE FORECAST PERIODS. WEST AND EAST COAST SEABREEZE INTERACTION AGAIN THIS AFTERNOON HAS OCCURRED ACROSS MY NORTHERN COUNTIES TO NEAR MLB. EXPECT SCATTERED TSRA TO CONTINUE INTO THE MID-LATE EVENING HOURS BEFORE ENDING ACROSS THIS AREA. MODELS CONTINUE TO SHOW SURFACE RIDGE AXIS TO REMAIN MAINLY SOUTH OF MY FA INTO SUNDAY WITH WEST MID LEVEL FLOW CONTINUING ACROSS THE FA. ALBEIT...THE WEST FLOW SHOULD BE GENERALLY WEAK THRU SATURDAY...BUT RECOMMEND THAT WE GO W/BETTER CHANCES ESPECIALLY FROM A LINE EXTENDING NORTH FROM LAL TO MLB FOR SATURDAY. BY SUNDAY...MID LEVEL FLOW SWITCHES AROUND MORE TO THE SOUTHWEST... WITH MORE CLIMO POPS EXPECTED AS EAST COAST SEA BREEZE SHOULD NOT BE HELD BACK AS LATE IN THE DAY AS RECENTLY ACROSS THE FA. AT THIS TIME...RECOMMEND 50 PCT POPS FOR SATURDAY ACROSS MLB-LAL LINE AND NORTH. RECOMMEND THAT WE GO NEAR CLIMO W/POPS ARND 40 PERCENT FOR PORTION OF FA SOUTH OF LAL-MLB LINE AND AROUND 30 PCT POPS FOR FAR SRN COUNTIES AROUND LAKE OKEECHOBEE. FOR SUNDAY...RECOMMEND WE STAY W/CLIMO POPS AS PER NGM GUIDANCE FOR FA. CONTINUED 20-30 PCT EVENING POPS FOR NORTHERN PORTIONS OF THE FA LOOK GOOD FOR TONIGHT AND SATURDAY NIGHT. TROUTMAN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:08 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 42 min |
| Aug 14, 3:43 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.